Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 90, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2010, 4:49 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2010, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 22, 2010, 6:00 PM EDT
- In force
- 71 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:46 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 22, 2:46 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 246 PM EDT TUE JUN 22 2010 .SYNOPSIS... A WARM FRONT WILL LIFT NORTHEAST AND MEANDER ACROSS THE AREA THROUGH WEDNESDAY NIGHT. A COLD FRONT WILL CROSS THE AREA THURSDAY...FOLLOWED BY HIGH PRESSURE FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... BULK OF THE OLD MCS IS ALMOST OUT OF THE FCST AREA AT THIS TIME. HOWEVER TRAILING SHOWERS MAINLY NORTH OF I-80 SHOWING SIGNS OF RE- ENERGIZING. WEAK MID LEVEL LAPSE RATES ARE SO FAR KEEPING A LID ON THINGS. BIG QUESTION REMAINS HOW MUCH WE CAN DE-STABILIZE. CLOUDS ARE THINNING AND MESO ANAL SHOWS CAPE STARTING TO RECOVER UPSTREAM...BUT WE ARE RAPIDLY APPROACHING THE TIME OF DAY WHERE WE LIKE TO SEE THINGS START POPPING...OR WE TEND TO GET A NON- EVENT. MODELS SHOW THE COOLEST MID LEVEL TEMPS ENTERING WESTERN PA NOW...SO WITH MID LEVEL WARMING ON THE HORIZON...THE WINDOW OF OPPORTUNITY FOR DEVELOPMENT IS SMALL AND SHRINKING EVERY HOUR NOTHING HAPPENS. IF WE CAN MANAGE SOME CONVECTION...A FAIR AMOUNT OF SHEAR HINTS THAT SUPERCELLS AND POSSIBLY EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. LOCALIZED DOWNPOURS ARE ALSO A POSSIBILITY AS PWATS HAVE SURGED TO WELL ABOVE NORMAL. IN CONJUNCTION WITH THE PASSING SHORTWAVE AND DEPARTING LLJ... MAINLY WARM AND MUGGY CONDITIONS WITH JUST THE CHANCE OF AN ISOLATED SHOWER/STORM WILL FOLLOW FOR LATER TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AT LEAST THE FIRST HALF OF WED LOOKS DRY COURTESY OF SOME WEAK RIDGING...RISING HEIGHTS AND VERY WARM TEMPS ALOFT. SREF/GFS/NAM/GEM ALL SHOW AN INCREASING CHC OF RAIN THE LATER IN THE DAY WE GET AND THE FURTHER NORTH WE GO. HOWEVER I CANNOT GET TOO EXCITED ABOUT THE CHANCES GIVEN PROGGED 700 TEMPS IN SOME AREAS OVER 10C. WILL FOLLOW THE VERY CONSERVATIVE GMOS WITH JUST SLIGHT CHANCES OVER THE FAR NW BY EVENING. SHOULD BE A BETTER CHANCE OF ORGANIZED CONVECTION WED NIGHT INTO EARLY THURS AS A COLD FRONT DROPS SOUTH AND WE SEE LARGE SCALE ERODING STABILITY ASSOCIATED WITH AN APPROACHING MID LEVEL SHORTWAVE. THE ENE-WSW ORIENTATION OF THE FRONT SUGGESTS THE BEST CHANCES OF RAIN WILL BE OVER THE NORTH...WITH CHANCES FADING AS THE FLOW DOWNSLOPES INTO CENTRAL AND SERN PARTS OF THE REGION. WITH STRONG SUN WED...WE SHUD HAVE NO TROUBLE WARMING WELL INTO THE 80S IN ALL AREAS...AND LOWER TO MID 90S OVER MUCH OF THE SUSQ VALLEY. DEWPOINTS WILL NOT BE HORRIBLE...BUT IN THE LOW-MID 60S...COMBINED WITH THE HEAT...THE HUMIDITY WILL BE NOTICEABLE TO VIRTUALLY EVERYONE. && .LONG TERM /THURSDAY THROUGH MONDAY/... STILL LOOKING AT A HOT DAY ON THU. THE GFS IS FASTER WITH THE FRONT...BUT EITHER WAY...LOOKING AT LOW TO MID 90S ACROSS PORTIONS OF CENTRAL PA. I DID UP TEMPS SOME...MAINLY INTO THE MIDDLE SUSQUEHANNA VLY...GIVEN STRONG WESTERLY FLOW. HEAT ADVISORIES MAY BE NEEDED...BUT STILL A LITTLE EARLY FOR THIS. OTHER CONCERN IS SEVERE STORMS. WHILE THE AIRMASS MAY DRY SOME AT LOW LEVELS...ONE HAS TO THINK ABOUT ELEVATED MOISTURE...AND DYNAMICS AND SFC PRESSURE ON THE LOW ARE ABNORMALLY STRONG AND DEEP FOR MID TO LATE JUNE. WILL CONTINUE TO LOOK THINGS OVER AND ADJUST HWO AS NEEDED. SECONDARY PUSH OF COOLER AIR MOVES ACROSS THE LOWER LAKES THU NIGHT. WHILE IT WILL BE COOLER AND LESS HUMID ON FRI... THIS IS PA...AND JUNE SUN WILL GO TO WORK ON THE COOLER AIRMASS ON FRI. NOT A BAD DAY FOR SAT. LEFT SAT NIGHT MAINLY DRY...EXCPET FOR N AND W AREAS. THINK ANYTHING ON THE OLD COLD FRONT WOULD BE S OF PA...AND ANYTHING DROPPING SE ACROSS THE TOP OF THE RIDGE WOULD BRUSH N AND W PA IF THAT. WENT CHC POPS FOR SUNDAY...WITH NEXT COLD FRONT MOVING EAST. ALSO LEFT CHC IN FOR MONDAY INTO TUE...FRONT MAY STALL... AS AN UPPER LVL TROUGH DEEPENS SOME. THINK GFS OVERDOES THIS SYSTEM. WHILE THERE IS QUITE A BIT OF COLD AIR OVER FAR EASTERN CANADA...THINK ECMWF SOLUATION MAKES MORE SENSE. WENT WITH DRY CONDITONS FOR TUE NIGHT. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... THE REMNANTS OF A WEAKENING MCS WILL CONTINUE TO BRING SHOWERS ACROSS EASTERN PENNSYLVANIA. BEHIND THAT SYSTEM...THE AIRMASS WILL TRY TO DESTABILIZE THIS AFTERNOON...EVEN WITH HIGH CLOUDS ALOFT. CONVECTION MAY INITIATE OVER THE REGION AS THE AIRMASS WARMS...RESULTING IN DEVELOPING SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY EVEN BE SEVERE...RESULTING IN LOCALIZED MVFR AND IFR CONDITIONS. THIS CONVECTION IS EXPECTED TO FIRE UP MAINLY BETWEEN 20Z AND 00Z...LINGERING INTO THE LATE EVENING HOURS OVER THE EAST...BEFORE TAPERING OFF TONIGHT. OUTSIDE OF THESE STORMS...CONDITIONS WILL BE PRIMARILY VFR. SOME LOCALIZED AND SHORT LIVED FOG WILL DEVELOP AGAIN BEFORE SUNRISE...WITH MVFR AND POSSIBLY IFR VISIBILITIES. THE CHANCE FOR SCATTERED SHOWERS AN THUNDERSTORMS WILL CONTINUE FOR WEDNESDAY. AS A RESULT...AIRFIELDS MAY DIP INTO MVFR AND IFR CONDITIONS DURING HEAVIER SHOWERS AND STORMS...BUT CONDITIONS SHOULD BE PRIMARILY VFR THROUGHOUT THE DAY. OUTLOOK... THU...MAINLY VFR WITH MVFR IN SCTD SHRA/TSRA. FRI-SAT...VFR. SUN...PRIMARILY VFR WITH MVFR IN SCTD SHRA/TSRA && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...MARTIN AVIATION...LA CORTE/KOZAR
Hazardous weather outlook, Jun 22, 3:07 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT TUE JUN 22 2010 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-231200- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 307 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL PENNSYLVANIA INTO EARLY TONIGHT... A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND HUMID AIR. ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS HUMID AIR MASS. THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE STRONGER AND MORE PERSISTENT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ036-056-057-059-063>066-231200- FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 307 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL PENNSYLVANIA INTO EARLY TONIGHT... A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND HUMID AIR. ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS HUMID AIRMASS. THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE STRONGER AND MORE PERSISTENT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION...THE COMBINATION OF TEMPERATURES IN THE MID 90S AND HIGH HUMIDITY LEVELS ON THURSDAY...WILL RESULT IN HEAT INDEX VALUES CLOSE TO 100 DEGREES. HEAT ADVISOREIS MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MARTIN/LAMBERT
In the hours before
Special weather statement, Jun 22, 3:44 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT TUE JUN 22 2010
PAZ056-057-059-063-222015-
CUMBERLAND PA-DAUPHIN PA-LEBANON PA-PERRY PA-
344 PM EDT TUE JUN 22 2010
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND...SOUTHERN DAUPHIN AND SOUTHWESTERN LEBANON
COUNTIES...
AT 336 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENOLA...MOVING EAST AT
25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PROGRESS AROUND 400 PM AND HERSHEY AROUND 415
PM.
LAT...LON 4025 7703 4038 7703 4042 7653 4021 7652
4020 7657
FORECASTER: KFSpecial weather statement, Jun 22, 4:19 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 419 PM EDT TUE JUN 22 2010 PAZ065-066-222115- LANCASTER PA-YORK PA- 419 PM EDT TUE JUN 22 2010 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LANCASTER AND CENTRAL YORK COUNTIES... AT 417 PM EDT...A STRONG THUNDERSTORM WAS NEAR WEIGELSTOWN...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR EMIGSVILLE...YORK...AND MANCHESTER AROUND 425 PM...STONYBROOK...AND DALLASTOWN AROUND 430 PM...BAINBRIDGE... AND WINDSOR AROUND 435 PM AND MAYTOWN AROUND 440 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 286 AND 287...I-83 BETWEEN MILE MARKERS 13 AND 28. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 283...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41...STATE ROAD 501. LAT...LON 4022 7606 3996 7600 3987 7689 4005 7694 FORECASTER: MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:42 AM EDT | Special Weather Statement | CTP | Blair, Cambria, Clearfield, Elk, McKean | 48 min |
| Jun 22, 9:30 AM EDT | Special Weather Statement | CTP | Blair, Cameron, Clearfield | 30 min |
| Jun 22, 3:44 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Jun 22, 3:54 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 66 min |
| Jun 22, 4:19 PM EDT | Special Weather Statement | CTP | Lancaster, York | 56 min |
| Jun 22, 4:32 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 73 min |
| Jun 22, 5:17 PM EDT | Special Weather Statement | CTP | Carbon | 28 min |
| Jun 22, 5:18 PM EDT | Tornado Warning | CTP | Lancaster, York | 42 min |
| Jun 22, 5:49 PM EDT | Special Weather Statement | CTP | York | 26 min |
| Jun 22, 6:15 PM EDT | Special Weather Statement | CTP | York | 30 min |
| Jun 22, 7:06 PM EDT | Special Weather Statement | CTP | Lancaster | 9 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.